Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Bismarck, ND

July 5, 2000Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2000, 11:39 PM MDT for Bowman County, North Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 5, 2000, 11:39 PM MDT (05:39 UTC)
Expired
Jul 6, 2000, 12:30 AM MDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bowman County, ND

The radar

The Rapid City radar (KUDX), 225 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:01 AM MDTHail 1.75Rhame, NDSeveral farm homes received damage to siding and broken windows.
Jul 6, 12:01 AM MDTThunderstorm Wind 52 MRhame, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1824 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS53 KBIS 060540
SVRBIS
NDC011-060630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM MDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1230 AM MDT

* AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHWESTERN BOWMAN COUNTY...OR ABOUT 26
  MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 15 MPH.


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4608 10396 4596 10391 4597 10338 4614 10340
.END
07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM MDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM MDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT WED JUL 05 2000

SFC HIGH OVER SRN MAN AND MAIN LOW IN WY. CLEAR SKIES WEST AND BKN
LOWER CLOUDS ERN ND. PLENTY OF LL MOISTURE WI DWPTS FROM U50S TO
U60S. KGGW SOUNDING AT 18Z SHOWED CONVECTIVE TEMP IN LWR 80S. KUNR
SOUNDING STILL CAPPED. EXPECT TSTM INITIATION IN ERN MT LATE THIS
AFTN/EVE THEN MOVING INTO WRN ND. ETA HAS KICKER VORT MOVING THRU
ERN MT DURING EVE AND SHOULD SET OFF TSTMS IN WRN ND DURING THE EVE.
OTHER VORT FROM ETA OVER SD TON AND EXPECT MCS DEVELOPMENT WITH THIS
TO AFFECT MAINLY SRN ND...BUT PROBABLY NOT UNTIL LATE EVE/OVERNIGHT
HOURS. AFTER THIS...H7 THERMAL CAP DEVELOPS IN WRN DAKS AND EXPANDS
NWD INTO REST OF ND ON THU WHILE BROAD SFC LOW DEVELOPS FROM WY TO
ERN MT. WL NOT MENTION TSTMS FOR THU. CAP BREAKS DOWN THU NIGHT AS
SFC LOW/TROUGH MOVES ACROSS ND AND H5 SHORTWAVE ENERGY MOVES ACROSS
IN SWLY FLOW. WL ALSO KEEP MENTION OF TSTMS OUT OF FRIDAY DAYTIME AS
ENERGY MOVES NEWD AND RH AT ALL LEVELS DRIES OUT. NEXT CHC IS FRI
NIGHT WI NEXT SHORTWAVE.

IN EXTENDED...CAP BUILDS BACK UP AND SHORTWAVE ENERGY IN SWLY FLOW
MAY BREAK CAP FOR LATE NIGHT TSTMS.

.BIS...NONE.

VINING

In the hours before

Local storm report, Jul 5, 9:25 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT WED JUL 05 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    13 S RHAME                ND   1.75 INCH HAIL
07/05/00   BOWMAN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:24 PM MDTSevere Thunderstorm WarningBISBowman66 min
Jul 5, 9:27 PM MDTSevere Thunderstorm WarningBISBowman63 min
Jul 6, 11:47 AM MDTSevere Thunderstorm WarningBISMcLean, Sheridan43 min
Jul 6, 1:43 PM MDTSevere Thunderstorm WarningBISWells47 min
Jul 6, 3:40 PM MDTSevere Thunderstorm WarningBISBowman50 min
Jul 6, 4:28 PM MDTSevere Thunderstorm WarningBISBowman, Slope47 min
Jul 6, 5:47 PM MDTSevere Thunderstorm WarningBISMcKenzie63 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.